Mississippi, 2004

Hail and Damaging Wind in Mississippi, April 10, 2004

April 10, 2004 · NWS JAN · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 10, 12:50 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 10, 12:50 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT SAT APR 10 2004

.SHORT TERM...LATEST WATER VAPOR IMAGERY AND UPPER AIR ANALYSES
SHOW A MAJOR UPPER LEVEL TROUGH DIGGING AND AMPLIFYING OVER THE
SOUTHWEST. THIS TROUGH IS FORECAST TO APPROACH THE LOWER MS VALLEY
REGION WHILE A NORTHERN STREAM TROUGH MOVES INTO THE NORTHEAST.
UPPER FLOW WILL BECOME INCREASINGLY CONFLUENT OVER THE OH VALLEY
REGION. THIS WILL RESULT IN A STRONG UPPER JET THAT WILL BE IN
FAVORABLE POSITION TO SUPPORT WIDESPREAD CONVECTIVE RAINFALL
OVER THE LOWER MS VALLEY REGION THROUGH SUNDAY NIGHT.

LOW LEVEL BAROCLINIC ZONE WILL GRADUALLY SHIFT TOWARD THE FORECAST
AREA THIS EVENING AND WILL PROVIDE THE FOCUS FOR SAID CONVECTIVE
DEVELOPMENT...PRIMARILY LATE TONIGHT IN THE PRESENT...MESOSCALE
CONVECTIVE SYSTEM IS MOVING INTO NW CORNER OF THE AREA ALONG
STATIONARY BOUNDARY LINED UP N OF HWY 82 CORRIDOR. THIS BOUNDARY
EXTENDS WWD TO A SURFACE LOW CENTER OVER THE ARKLATEX REGION. EXPECT
CONVECTION TO DEVELOP IN VICINITY OF LOW AND SWD ALONG TRAILING SFC
COLD FRONT. LOW LEVEL INFLOW IS NOT ALL THAT IMPRESSIVE RIGHT
NOW...BUT EXPECT IT TO INCREASE TONIGHT AS UPPER JET POSITIONING
BECOMES MORE FAVORABLE. GIVEN RELATIVELY STRONG DEEP LAYER SHEAR
>40KT AND DECENT INSTABILITY PARAMETERS...ISOLATED SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WIND GUSTS CANNOT BE RULED OUT TONIGHT
PER SPC DAY ONE OUTLOOK. HOWEVER...EXPECT OVERALL RISK FOR ANY
SURFACE BASED SEVERE THUNDERSTORM ACTIVITY WILL END SUNDAY...
ESPECIALLY OVER NW HALF OF THE AREA...AS THE MENTIONED BAROCLINIC
ZONE CONTINUES SE SHIFT AND COOLER NEAR SFC AIR ADVECTS IN.
EXCEPTION TO THIS COULD BE OVER SE COUNTIES AS GREATER HEIGHT FALLS
OVER NW GULF SPIN UP MODERATELY STRONG SURFACE LOW THAT SHOULD TRACK
NE THRU CNTRL GULF COAST REGION. OTHERWISE...EXPECT ELEVATED TSTMS
WILL BE A RISK THROUGH SUNDAY NIGHT...BUT ELEVATED INSTABILITY DOES
NOT LOOK IMPRESSIVE NOR SUPPORTIVE OF HAIL AT THIS TIME. HEAVY
RAINFALL IS STILL A SIGNIFICANT RISK ACCORDING TO THE LATEST
GUIDANCE...ESPECIALLY OVER SE HALF OF THE AREA. CAVEAT TO THE
FORECAST OF HEAVY RAIN IS GOOD POSSIBILITY FOR DEVELOPMENT OF MCS
ACTIVITY OVER THE NRN GULF THROUGH TONIGHT THROUGH SUNDAY NIGHT THAT
MAY SIGNIFICANTLY CUT BACK ON PRECIP POTENTIAL OVER THE LOWER MS
VALLEY REGION. IN ANY CASE...BELIEVE STRENGTH OF THE UPPER LEVEL
TROUGH AND UPPER JET SUPPORT SHOULD LEND TO AT LEAST MODERATE
RAINFALL OVER MUCH OF THE FORECAST AREA.

SOMEWHAT OF A SECONDARY DILEMMA IS THE TEMPERATURE FORECAST AS MUCH
COOLER AIR WILL FILTER IN BEHIND THE SURFACE FRONT. TEMPERATURE
GRADIENT COULD GET RATHER TIGHT AT TIMES SUNDAY AND SUNDAY NIGHT AND
TEMP FORECASTS...PARTICULARLY ON THE HOURLY SCALE...WILL BE OF LOWER
CONFIDENCE.

&&

.LONG TERM...THE BIG WEATHER STORY FOR EARLY NEXT WEEK WILL BE THE
UNSEASONABLY COOL TEMPERATURES (15 DEGREES BELOW AVERAGE) WITH SOME
POSSIBILITY FOR FROST WEDNESDAY MORNING). OTHERWISE...WEATHER WILL
QUIET DOWN NEXT WEEK. AS THE VERY COLD MID LEVEL TROUGH MOVES OVER
TUESDAY...COULD SEE AFTN SHOWER ACTIVITY DEVELOP...BUT NOT EXPECTING
PRECIPITATION WEDNESDAY THROUGH NEXT WEEKEND AS UPPER LEVEL RIDGING
TAKES PLACE. TEMPS WILL MODERATE SIGNIFICANTLY LATER IN THE WEEK.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

43/EC
Hazardous weather outlook, Apr 10, 1:38 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SAT APR 10 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111938-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
238 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND SUNDAY
OVER PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MUCH OF MISSISSIPPI.

A COLD FRONT EXTENDING SOUTHWEST FROM A SURFACE LOW OVER
SOUTHWEST ARKANSAS WILL MOVE SLOWLY INTO THE FORCAST AREA DURING
THE NIGHT TIME HOURS AND SHOULD BE LOCATED OVER CENTRAL SECTIONS
OF MISSISSIPPI BY DAY BREAK SUNDAY.

ALTHOUGH MOISTURE IS SOMEWHAT LIMITED OVER MUCH OF THE AREA AS OF
 LATE SATURDAY AFTERNOON IT IS EXPECTED TO INCREASE AS THE FRONT
APPROACHES.  THUNDERSTORMS WILL DEVELOP ALONG THE FRONT TONIGHT
AND SPREAD EAST WITH THE FRONT. A FEW STORM MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. WINDS SHEARS DO NOT SUPPORT
THE FORMATION OF TORNADOES AT THIS TIME.

...FLOODING...
EVEN THOUGH IT HAS BEEN DRY...WITH RAIN AND THUNDERSTORMS
EXPECTED OVER MUCH OF THE AREA TONIGHT AND SUNDAY PONDING OF
ROADWAYS AND SMALL CREEKS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST SECTIONS OF
THE FORECAST AREA...BUT ARE NOT EXPECTED TO BE SEVERE.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Winston

When
April 10, 3:06 PM CST
Where
Winston County, 6 mi SE of Louisville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.067, -88.983

Thunderstorm Wind, Noxubee

When
April 10, 3:43 PM CST
Where
Noxubee County, Shuqualak
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.967, -88.583

Two telephone poles were blown down and one metal building was damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392204, 5392205.